Hail, Riley
- When
- June 23, 8:44 AM CST to 8:45 AM CST
- Where
- Riley County, 2.14 mi E of Eureka Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.150, -96.610
Report from social media. Time estimated from radar.
Isolated hail was reported on the morning of June 23, 2013 in central portions of our area. These isolated storms developed out ahead of a surface front over central KS and a low-level jet that supplied warm moist air into the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Isolated hail was reported on the morning of June 23, 2013 in central portions of our area. These isolated storms developed out ahead of a surface front over central KS and a low-level jet that supplied warm moist air into the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 23, 5:12 AM CST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 612 AM CDT SUN JUN 23 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 352 AM CDT SUN JUN 23 2013 CHALLENGING FORECAST FOR THE SHORT TERM AS ONGOING CONVECTION IN NEBRASKA EXPECTED TO INTERACT WITH SEVERAL ENVIRONMENTAL VARIABLES TO BRING PRECIPITATION CHANCES TO THE AREA TODAY AND TONIGHT. LIGHT SHOWERS DEVELOPING OUT OVER THE WESTERN COUNTIES ATTM AS OUTFLOW BOUNDARY APPROACHES THE FAR NW. SOUNDINGS SUGGEST STEEP LAPSE RATES GENERALLY ABOVE 700MB THAT CONTINUE THROUGH THE DAY TODAY. MAY GET SOME ISOLATED ELEVATED STORMS FROM THE INITIAL OUTFLOW BOUNDARY AS IT MOVES SE ACROSS THE NORTHERN COUNTIES AND GETS A BOOST IN LIFT FROM THE 50KT LLJ...BUT WITH ELEVATED NATURE THINK THOSE WOULD NOT BE SEVERE. MODEL DIFFERENCES INCREASE FROM THIS POINT ONWARD...AS HRRR OVER SEVERAL RUNS BRINGS A ROUND OF SHRA/TS ACROSS THE FORECAST AREA THROUGH MID AFTERNOON. WITHOUT A FORM OF UPPER LEVEL SUPPORT AM NOT CONFIDENT THAT OUTFLOW IS DEEP ENOUGH TO PROPAGATE STORMS THIS FAR SE. WILL HAVE TO WATCH CONVECTION AS IT MOVES THROUGH NEBRASKA FOR POSSIBLE BACK BUILDING INTO NE KS. OUTFLOWS WILL ALSO LIKELY BRING COOLER TEMPERATURES AND POSSIBLY HIGHER DEWPOINTS...AND WEAKER LOW LEVEL WINDS AND SHORT TERM FORECAST WILL LIKELY BE ADJUSTED ACCORDINGLY AS THIS OCCURS. SOUTH OF THE BOUNDARY WILL REMAIN WARM AND MUGGY WITH SOUTHERLY WINDS. GENERALLY THINK THERE WILL BE A LULL FROM MID MORNING TO MID AFTERNOON AS OUTFLOW THEN SETTLES SOMEWHERE ALONG OR NEAR I70 BY PEAK HEATING. NOT CONFIDENT ENOUGH GIVEN NATURE OF SOUNDINGS...LINGERING BOUNDARIES...AND INCREASING INSTABILITY WITH DAYTIME HEATING TO HAVE NO POPS...SO WILL CARRY AN ISOLATED POP TO REFLECT UNCERTAINTY. BETTER CHANCES COME LATER THIS EVENING AND INTO THE OVERNIGHT HOURS AS SHORTWAVE TROF LIFTS OUT OF THE ROCKIES OVER EASTERN KS...AND LLJ ONCE AGAIN STRENGTHENS ACROSS THE PLAINS THROUGH THE NIGHT. FORECAST SPEED OF THE S/W TROF WOULD GENERATE STORMS IN THE 0-6Z TIME FRAME IN CTRL AND NE KS...LIFTING NE THROUGH MORNING HOURS. AT THIS TIME STRONG WINDS AND LOCALLY HEAVY RAINFALL WOULD BE PRIMARY CONCERNS. 67 .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 352 AM CDT SUN JUN 23 2013 MID RANGE AND EXTENDED FORECAST (MONDAY THROUGH SATURDAY)... EXPECT THE SHOWERY ACTIVITY TO PUSH OUT OF THE FORECAST AREA THROUGH THE EARLY MORNING HOURS ON MONDAY...BRINGING DRY CONDITIONS FOR MONDAY AFTERNOON. THE LARGE SCALE PATTERN THEN GOES BACK INTO A RIDGING PATTERN WITH THE BEST MID AND UPPER LEVEL FLOW BEING SHUNTED TO THE NORTH. MODELS INDICATE THAT THE RIDGE WILL BECOME RATHER BROAD THROUGH THE WEEK WITH THE CENTER OF THE HIGH GRADUALLY BUILDING WESTWARD AS THE FOUR CORNERS HIGH STRENGTHENS. AS THE MID LEVEL RIDGE BECOMES MORE AMPLIFIED OVER THE FOUR CORNERS REGION NORTHWEST MID/UPPER FLOW WILL COMMENCE OVER THE CENTRAL PLAINS ON THE EASTERN EDGE OF THE MID LEVEL RIDGE. WITH THE MID LEVEL FLOW INCREASING OVER THE FORECAST AREA IT WILL OPEN UP THE POSSIBILITY FOR OVERNIGHT MCS ACTIVITY TO COME THROUGH THE AREA. AS OF NOW IT ONLY LOOKS LIKE THERE COULD BE ONE REALLY DECENT SHOT AT OVERNIGHT CONVECTION...AND THAT WOULD TAKE PLACE IN THE THURSDAY NIGHT TIME FRAME AS ECMWF HINTS AT SOME CONVECTION ROUNDING THE PERIPHERY OF THE FOUR CORNERS HIGH THROUGH NORTHEAST KANSAS. WITH THE RIDGE SOLIDLY IN PLACE WARM TEMPERATURES ARE EXPECTED THROUGH MOST OF THE WORK WEEK...WITH HIGHS GENERALLY IN THE MID TO UPPER 90S. TEMPS MAY COOL OFF TOWARD THE END OF THE WEEK AND INTO THE WEEKEND AS A BOUNDARY COULD MOVE THROUGH THE AREA BRINGING COOLER NORTHWEST SURFACE WINDS TO THE AREA. FOR NOW WILL GO WITH A GRADUAL COOL DOWN FOR THE BEGINNING OF NEXT WEEKEND WITH HIGHS IN THE MID TO UPPER 80S FOR SATURDAY. JL && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 610 AM CDT SUN JUN 23 2013 WILL CARRY VCSH AT TOP/FOE THEN VCTS AS TIMING REMAINS UNCERTAIN...WITH SEVERAL ROUNDS OF POTENTIAL TS TODAY. MAY SEE A ROUND THIS MORNING WITH A BREAK BEFORE EVENING TS DEVELOPS SOMEWHERE NEAR TAF SITES. WILL HAVE TO MONITOR RADAR TRENDS AND UPDATE AS NECESSARY. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CRAVEN LONG TERM...LEIGHTON AVIATION...67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 515 AM CDT SUN JUN 23 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-241015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 515 AM CDT SUN JUN 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY SUNDAY MORNING. IMPACTED AREAS INCLUDE PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS. ANY THUNDERSTORMS THAT DEVELOP MAY BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 50 MPH AND SMALL HAIL. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE SUNDAY EVENING ACROSS NORTHEAST KANSAS THROUGH THE OVERNIGHT HOURS SUNDAY NIGHT. EXPECT SMALL HAIL...GUSTY WINDS...HEAVY RAIN...AND FREQUENT LIGHTNING WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY THROUGH FRIDAY ESPECIALLY ACROSS NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER INCLUDING HAIL LARGER THAN PENNY SIZED AND WIND DAMAGE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
706 AM CDT SUN JUN 23 2013
KSZ022-023-231230-
POTTAWATOMIE-RILEY-
706 AM CDT SUN JUN 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY AND
SOUTHWESTERN POTTAWATOMIE COUNTIES...
THROUGH 730 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 35 MPH
ACROSS PORTIONS OF SOUTHEASTERN RILEY AND SOUTHWESTERN POTTAWATOMIE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50
MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
MANHATTAN AIRPORT AND THE CITY OF MANHATTAN.
&&
LAT...LON 3916 9641 3907 9639 3908 9667 3929 9674
3933 9655
TIME...MOT...LOC 1206Z 325DEG 29KT 3926 9661PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
833 AM CDT SUN JUN 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 AM HEAVY RAIN 5 S OLSBURG 39.35N 96.63W
06/23/2013 M4.60 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
SWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 843 AM CDT SUN JUN 23 2013 KSZ011-231415- NEMAHA- 843 AM CDT SUN JUN 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA COUNTY... THROUGH 915 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF NORTHWESTERN NEMAHA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BERN. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 4000 9579 3983 9608 3992 9620 4001 9614 TIME...MOT...LOC 1343Z 230DEG 29KT 3994 9606
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 914 AM CDT SUN JUN 23 2013 KSZ023-231445- POTTAWATOMIE- 914 AM CDT SUN JUN 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POTTAWATOMIE COUNTY... THROUGH 945 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF CENTRAL POTTAWATOMIE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS AROUND 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WHEATON AND ONAGA. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3957 9622 3939 9609 3929 9641 3946 9650 TIME...MOT...LOC 1414Z 249DEG 25KT 3939 9640
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 927 AM CDT SUN JUN 23 2013 KSZ022-023-231500- POTTAWATOMIE-RILEY- 927 AM CDT SUN JUN 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY AND WESTERN POTTAWATOMIE COUNTIES... THROUGH 1000 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS PORTIONS OF SOUTHEASTERN RILEY AND WESTERN POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE NORTHEASTERN MANHATTAN...ST. GEORGE...LOUISVILLE AND WESTMORELAND. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3949 9644 3930 9619 3907 9658 3914 9682 TIME...MOT...LOC 1427Z 232DEG 39KT 3917 9665
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
942 AM CDT SUN JUN 23 2013
KSZ023-024-231515-
JACKSON-POTTAWATOMIE-
942 AM CDT SUN JUN 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POTTAWATOMIE AND
WESTERN JACKSON COUNTIES...
THROUGH 1015 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF SOUTHEASTERN POTTAWATOMIE AND WESTERN JACKSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50
MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE SOLDIER AND CIRCLEVILLE.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3943 9571 3920 9610 3933 9626 3957 9600
3957 9587
TIME...MOT...LOC 1442Z 228DEG 34KT 3933 9609The Topeka radar (KTWX), 37 km away, was scanning. The volume nearest the first event began at 14:44 UTC.
4 hail. Local standard time, as filed.
Report from social media. Time estimated from radar.
Photo from social media of half dollar size hail in downtown Manhattan.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448675, 448677, 448678, 448679.